The experience of an increase in the injection of ethylphenidate in Lothian April 2014–March 2015
MetadataShow full item record
Laffery, C., Smith, L., Coull, A. & Shanley, J. (2016) The experience of an increase in the injection of ethylphenidate in Lothian April 2014–March 2015. Scottish Medical Journal, 61(2), pp. 74-83.
Background and aims New psychoactive substances are causing increasing harm across the UK but the use of new psychoactive substance by injecting has become a significant problem within Lothian since the beginning of 2014. Data indicate a rapid rise in the number of existing drug injectors, particularly heroin injectors, moving to new psychoactive substance injecting. This paper reports the experiences within Lothian of a sudden increase in injecting of ethylphenidate over one year. A temporary class drug order was placed on ethylphenidate on 10 April 2015, and as yet the effects of this are unknown.Methods Data specifically relating to new psychoactive substance recorded during injecting equipment provision transactions conducted by the NHS are reported. A survey was utilised to gather more detailed data from new psychoactive substance injectors.Results Injection of new psychoactive substance, including ethylphenidate has had significant adverse effects on physical and mental health. Risky behaviour such as sharing of equipment is known, and there are risks of transmission of infections.Conclusion The rapid increase in injecting ethylphenidate has had a major impact on injecting equipment provision services, health services and public health. More work is required to identify routes to recovery.